This site is optimised for modern browsers. For the best experience, please use Google Chrome, Mozilla Firefox, or Microsoft Edge.

Trial finds no overall effect of statins on muscle pain

NIHR-funded research published this week, finds no overall effect of statins on the frequency or severity of muscle symptoms in people who had previously reported severe muscle symptoms when taking statins.

Statins are widely used to prevent heart disease and stroke and while severe side effects are rare, many people believe that statins can cause muscle pain and stiffness, even though there is no clear clinical trial evidence to support this. This belief has led to patients stopping treatment, exposing them to an increased risk of serious heart problems.

To address this uncertainty, a team of UK researchers led by Liam Smeeth, Professor of epidemiology at the London School for Hygiene and Tropical Medicine, set out to establish the effect of statins on muscle symptoms in people who had previously reported muscle symptoms when taking statins.

Their findings, published in The BMJ, are based on 200 patients (average age 69.5 years) from 50 general practices in England and Wales who had recently stopped or were considering stopping treatment with statins because of muscle symptoms.

Participants were randomly assigned to statins (20 mg daily atorvastatin) or placebo over six two month treatment periods. At the end of each treatment period, participants rated their muscle symptoms, defined as pain, weakness, tenderness, stiffness, or cramp of any intensity, on a 0-10 point scale. 

Overall, the researchers found no difference in muscle symptom scores between the statin and placebo periods. They also found no differences for the effect of muscle symptoms on aspects of daily life (general activity, mood, ability to walk, normal work, relationships with other people, sleep, and enjoyment of life) between the statin and placebo periods. 

Two thirds of those completing the trial said they planned to restart long term treatment with statins.

Liam Smeeth, Professor of Clinical Epidemiology at LSHTM and study senior author said: "Our work should reassure those already taking statins or thinking about taking statins. These drugs prevent heart attacks and save lives. In very rare cases they can cause muscle pain, but the vast majority of people will not be affected. The benefits far outweigh the risks."

Professor Melanie Davies, NIHR spokesperson said: “As this research makes clear, these important new findings will help to eliminate increased muscle pain and stiffness as symptoms from the list of possible side effects as a result of taking statins.

“NIHR recognised the uncertainties patients faced and funded this project to investigate whether there is any link between statins causing muscle symptoms. Thanks to this new found evidence, from a very well designed piece of research,  patients will be far more likely to adhere to their prescribed treatments, which is crucial to controlling chronic conditions effectively.”

Read more about this study on the NIHR Funding and Awards website

This research was funded by the NIHR Health Technology Assessment Programme. To find out more about our funding programmes, please visit our explore NIHR pages.